I’m Tired of Drugs… Deciding to End Osteopenia Treatment

PJ Hamel Health Guide
  • I’m sitting in a hotel room in Chicago. I’ve spent the past 4 days traveling on business: a hectic go-go-go of planes, trains, heavy suitcases, and work, all of which has left me exhausted. I have 3 hours before I leave for my flight home.

    Looking out the window, I see a gorgeous Midwestern spring day: temperatures in the 50s, the sun sparkling on Lake Michigan and its backdrop of soaring skyscrapers. To a gal from small-town New England, this is territory begging to be explored.

    Yet I hesitate. I feel sick; nauseous, crampy. Do I really want to go exploring, feeling like this? What if I get 20 blocks from the hotel and need to find a restroom? Am I just being a wimp?

    Add This Infographic to Your Website or Blog With This Code:


    In the end, I force myself to eat some yogurt and cereal, and head out. As I walk towards the rising sun – through Grant Park, green and inviting in the warm March air – I start to relax and feel better.

    I cross the highway and reach the park bordering the lake. The sun-splashed water is a mild khaki-green today, lapping against the walkway’s concrete foundation. The light breeze is chilly, but the sun on my face is beautifully hot. A seagull wheels overhead.

    I close my eyes, and gradually start to feel better.

    It’s experiences like this that reinforce my decision to discontinue the Actonel I’ve been taking for osteopenia. I started taking it last April, so it’s been nearly a year. And over the course of the past 12 months, I’ve gradually been feeling worse and worse. Nausea. Diarrhea. Just… unwell.

    I’ve never been someone who gets sick. I’ve had an iron constitution since childhood, when I went years without missing a single day of school.

    And I especially never had stomach or digestive issues; the occasional cold might make me reach for some cough syrup, but nothing ever seemed to bother my gut.

    Till Actonel.

    I take Arimidex , a medication that helps prevent a recurrence of the breast cancer I went through 8 years ago. And one of the side effects of Arimidex is bone loss. I’d been on the Arimidex 4 years when my every-other-year DEXA scan showed dropping T-scores; I didn’t have osteoporosis, but was headed that way quickly.

    I dutifully read up on osteoporosis treatment. Lifestyle changes? My doctor said I was already a poster child for a healthy lifestyle, with a good diet, daily exercise, no smoking, and only the occasional glass of wine.

    So that left drugs. Bisphosphonates .

    My oncologist recommended Fosamax. But I didn’t like what I’d read about it; the jaw necrosis and ensuing lawsuits scared me off. I liked what I read about Actonel, and how quickly it took effect.

    I learned that all bisphosphonates – Boniva, Fosamax, Actonel – have potential gastrointestinal side effects. But I figured, with my healthy stomach, I wouldn’t experience them.

    I was wrong.

    I was OK for a couple of months, but since then, I’ve suffered through regular, random bouts of distress. I never know when they’re going to hit; so it’s hard to plan social activities, work-related travel, or anything that I really want to feel healthy for.


  • I can deal with being nauseous at home. But on a plane? At a fancy restaurant? No thanks.

    Add This Infographic to Your Website or Blog With This Code:


    I’ll be completing 5 years of Arimidex in June. I’ve been under active cancer treatment since 2001; this will be the first time in 9 years that I won’t be taking a daily pill, beyond the vitamins and supplements. And I’m ready; Arimidex side effects also include aching joints and bones. I’m REALLY looking forward to finally feeling better.

    So I’ve decided: the day I take my final Arimidex pill is the week I take my final Actonel, with its 8 ounces of water and no food and remaining upright for 60 minutes… its nausea and cramps. Perhaps without Arimidex, my bone loss will slow down. Maybe the Actonel has given me some long-lasting protection.

    And maybe not.

    But no matter. I’m willing to take a chance on osteoporosis. Frankly, I think the possibility is minimal. Even if my T-scores drop into the osteoporosis zone, I’m not a good candidate for fractures: no family history, wrong body type, plenty of calcium and vitamin D in my diet, lots of the right kinds of exercise. 

    There comes a point in any chronic illness when the patient says, “I’ve had enough.” I’ve reached that point. I’ve made the decision: quality of life trumps fighting disease. 

    This decision might seem short-sighted; why don’t I just tough it out for a few more years, build up some REAL bone strength, then taper off the Actonel?

    Because I’ve been fighting my way back to health for 8 long years, and I’m tired. I can finally see the light at the end of the tunnel.

    And I’ll be damned if Actonel is going to stand in my way.





Published On: March 22, 2010